4. Side-Effects: withdrawal or brain-damage?
SSRI-AntiDepressants certainly don't raise your serotonin levels in a gentle manner.
They prevent serotonin from being removed from the synaptic cleft. As a result, a lot of
excess firing takes place and therefore more serotonin remains in the synaptic cleft.
In this manner, the (receiving) post-synaptic receptors get bombarded with serotonin.
According to Gary Null, Ph.D., all this over stimulation causes a decrease in the number of
post-synaptic receptors. Depending on the intensity and duration of blocking re-uptake,
around 30% to 40% of the post-synaptic receptors will be eliminated (Eli Lilly, the manufacturer
of Prozac, would knew about the disappearance of receptors from their laboratory experiments).
It is not established whether or not receptors ever come back after discontinuing an
SSRI-AntiDepressant. The damage may be permanent or not.
Apparently this is not the only neuro damage caused by SSRI-AntiDepressants.
In a recent study,
researchers saw marked changes in the axon terminals
(nerve endings) of serotonergic neurons in rats, treated with SSRI-AntiDepressants.
The terminals shrivelled or took on corkscrew shapes. These changes were similar to those
observed with the serotonin booster drug "Ecstasy" (MDMA).
In studies with baboons who were treated with Ecstasy, researchers used Positron Emission
Tomography (PET) to take brain scans of them. The researchers found that Ecstasy was
toxic to the brain and damaged the axon terminals (nerve endings) of serotonergic neurons.
This damage was still present in the baboons 7 years after discontinuing the drug.
Later studies in humans who had used Ecstasy, documented the same damage at serotonergic neurons as observed with the baboons.
Likewise, the SSRI-AntiDepressant induced brain damage observed in the rats, could be present in humans as well.
Previously we discussed that an SSRI-AntiDepressant induced
system, could lead to disruption of the circadian (daily) serotonin cycle and excessive amounts of serotonin in the
Pineal Gland. Another dangerous situation occurs when a hyperactive serotonergic system
causes a condition called the "Serotonin Syndrome."
This is a serious life threatening condition which needs immediate and adequate treatment.
An under-active serotonergic system will be a result of
(1)the damaged axon terminals at the firing part of the serotonergic neuron and/or
(2)the eliminated receptors at the dendrites of the receiving part of the
When discontinuing an SSRI-AntiDepressant, serotonergic activity dramatically decreases because
the neurons aren't able to communicate properly with each other anymore.
As a result of this decreased serotonergic activity, side-effects occur, which are falsely
defined as "withdrawal side-effects."
Some of these side-effects are the frequently reported
electrical shocks, zaps or shivers through the head (brain) and/or body, light flickering in the head,
"falling into walls" along with "pins and needles" in the skin.
Sometimes these phenomena are so severe that the individual who's experiencing them, feels
very confused or like being on the verge of blacking out, losing consciousness.
It's striking how consciousness seem to be involved in these "sensory disturbances."
I was thinking about an indirect neuronal mechanism, responsible for these phenomena. Serotonin is
an inhibitory neurotransmitter. An under active serotonergic system would not inhibit other
neurotransmitters anymore, like dopamine, or acetylcholine released by the cholinergic
neurons in the brainstem (which are responsible for the extreme rebound of REM dreams when
discontinuing an SSRI-AntiDepressant). Hence, these neurons would start to fire excessively,
causing the side-effects as described above.
Another explanation could be that the serotonergic neurons are excessively firing their
impulses through the axon to the axon terminals and synapses, as a compensatory mechanism
for the loss of electrochemical activity in the synaptic cleft. In this manner, serotonergic
electrochemical bursts of discharges would take place in the brain.
Both examples of excessive electrochemical activity in the brain could be defined as
epileptic activity. (see chapter 2.a. (3)Forebrain Nightmares and Forebrain Seizures)
One reason why these "sensory disturbances" side-effects are not recognized as epileptic activity, could be because
they are not the full blown epileptic seizures that we know of and which are visible to others.
As a matter of fact, epileptic activity can occur as petit mal seizures called "absences."
Absences are blanks in the short-term memory that remain invisible to the observer.
Researchers Hutt and Gilbert of the University of Keele in England, performed tests on children
with epilepsy, in which they were using stroboscope flashlights.
It occurred that 18 flashlights per second induced these absences in epileptic children.
This reminded me of the problems which some former SSRI-AntiDepressant users reported that
they had with flashing sunrays through the trees when passing them in a car, or that they
were forgotten that they were doing something in the midst of the process of doing it.
Could these problems, as well as the other side-effects, be related to epileptic activity,
possibly in the forebrain? Some SSRI-Antidepressant users were even more less fortunate,
they developed full blown epileptic seizures whilst taking the drug, which remained after
Another factor in epileptic activity could be a malfunctioning Pineal Gland.
In 3 PubMed articles the Pineal Gland, as well as it's neurohormone melatonin are discussed in
relation to epileptic seizures. Significant changes were found in "day-night melatonin
levels during convulsions, consistent with the hypothesis that melatonin has an inhibitory
function on central nervous system activity."
Patients with epileptic seizures had "a significantly lower urinary secretion of melatonin,
which may indicate that melatonin has a protective effect on seizures"
and the Pineal Gland and melatonin "exert a major influence in the control of brain
electrical activity and have been shown to be involved in seizure and sleep mechanisms."
My particular attention got attracted by the Pineal Gland as a magneto sensitive organ.
Former SSRI-AntiDepressant users reported that the electrical shocks, zaps or shivers
through the head (brain) and/or body, as well as the light flickering in the head, increased
in severity when working behind a computer monitor. Computer monitors are known to radiate
low frequency electromagnetic waves. Knowing that electromagnetic fields (EMF) affect serotonin,
melatonin and the Pineal Gland, these electromagnetic waves could therefore trigger epileptic
activity by altering the functions of the Pineal Gland.
Here is a field of research to establish if these post-SSRI-Antidepressant side-effects are
indeed epileptiform of nature and if forebrain seizures -whether serotonergic, dopaminergic
or cholinergic- as well as the Pineal Gland are involved.
Hypoglycaemia (Low Blood Sugar)
Ramo Kabbani, the Director of the Prozac Survivors Support Group (PSSG) in England,
seizures within a month of going on Prozac. She had four EEGs, three of which proved
abnormal but inconclusive. This means that there was some minor abnormality there, but
they did not know what was causing it and they didn't bother investigating it further.
Remember the case of Epstein and Ervin (see chapter 2.a. (3)Forebrain Nightmares and Forebrain Seizures)
in which EEG also revealed a poorly defined spike focus in a woman who was experiencing
An interesting fact that Ramo discovered was, that every time when she had a seizure or a
sugar levels plummeted to extremely low levels. Other (former) Prozac users that have
been having seizures and zaps, who contacted the help line of the PSSG in England, have
all found that they have low blood sugar levels.
Low blood sugar, or low blood glucose, occurs when blood levels of glucose drop too low
to fuel the body's activity. This condition is called "Hypoglycaemia," when the body isn't
able anymore to maintain normal levels of glucose in the bloodstream. Glucose levels are
determined by how fast glucose enters and leaves the bloodstream. When glucose leaves the
bloodstream it enters the brain, which needs a constant supply of it to function properly.
In other PubMed articles the involvement of the Pineal Gland was discussed in the regulation
of glucose metabolism in the brain (1;
2). In animal studies the Pineal Gland's neurohormone melatonin was found to
significantly increase both brain and blood levels of glucose i.e. by enhancing
carbohydrate metabolism into glucose (1;
Previously I mentioned that Doctor Tracy has taught us that an increase in serotonin, produces
rushes of insulin, dropping sugar levels and chemically inducing hypoglycaemia (low blood
glucose) in this way.
In another animal study published at PubMed it was found that insulin-induced hypoglycaemia
also affected the Adrenal Glands and caused a dramatic decrease of serotonin in the Pineal
This could lead to disturbances in melatonin secretion after which blood glucose levels can
fall even lower.
Whether or not the function of the Pineal Gland gets affected by SSRI-AntiDepressants,
either owing to a metabolic deficiency, or damaged serotonergic nerve terminals and
receptors, or as a result of a hyperactive serotonergic system, needs to be established.
A malfunctioning Pineal Gland could lead to disturbances in the natural circadian rhythm of
melatonin secretion, as well as disturbances in glucose metabolism in the brain and an
overall decrease of brain and blood levels of glucose. Hence, the natural defence to
epileptic activity in the brain will fall off, as well as the natural defence to a
hyperactive Endocrine System.